Generic Name: benazepril
Common Name: Lotensin
Benazepril, an ACE (angiotensin-converting enzyme) inhibitor, is often used to lower blood pressure in both human and veterinary medicine. This medication may also be used in veterinary practice as part of a heart failure therapeutic regimen. However, consumption can be toxic in pets if accidental ingestion (and thus the likelihood of overdose) occurs.
It is important to note that other ACE inhibitors (such as enalapril, lisinopril, captopril, ramipril and imidapril) carry similar toxicity risks.
Signs and symptoms of toxicity: Low blood pressure is the most common sign of toxicity. Other signs of toxicity include lack of energy, increased saliva production, increased heart rate, vomiting, diarrhea, weakness, cough, bronchospasms, and kidney dysfunction. The onset and duration of symptoms depends upon the particular ACE inhibitor ingested.
Toxic consumption: There is no established toxic threshold for pet consumption. All incidents of accidental exposure should be reported immediately.
– Osweiler, G, et al. (2011). Blackwell’s five-minute veterinary consult clinical companion. Small Animal Toxicology. [Kindle version]. Retrieved from Amazon.com